Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 206, NWS Grand Forks, ND

August 27, 2016Becker County, Clay County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2016, 8:28 PM CDT for Becker County, Clay County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2016, 8:28 PM CDT (01:28 UTC)
Expired
Aug 27, 2016, 9:30 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Becker County, MN, Clay County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 100 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 4:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
469 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

146 
WUUS53 KFGF 280128
SVRFGF
MNC005-027-280230-
/O.NEW.KFGF.SV.W.0206.160828T0128Z-160828T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
828 PM CDT SAT AUG 27 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BECKER COUNTY IN NORTHWESTERN MINNESOTA...
  EASTERN CLAY COUNTY IN NORTHWESTERN MINNESOTA...

* UNTIL 930 PM CDT

* AT 827 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MUSKODA...OR
  17 MILES EAST OF FARGO...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MUSKODA AROUND 845 PM CDT. 
  HAWLEY AROUND 850 PM CDT. 
  DALE AROUND 905 PM CDT. 

THIS INCLUDES INTERSTATE 94 IN MINNESOTA NEAR MILE MARKER 20.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4694 9655 4704 9639 4681 9602 4669 9647
TIME...MOT...LOC 0127Z 313DEG 13KT 4693 9646 

HAIL...1.00IN
WIND...60MPH
 
$$

JR
2 follow-up statements
394 
WWUS53 KFGF 280154
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
854 PM CDT SAT AUG 27 2016

MNC005-027-280230-
/O.CON.KFGF.SV.W.0206.000000T0000Z-160828T0230Z/
BECKER MN-CLAY MN-
854 PM CDT SAT AUG 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WEST CENTRAL BECKER AND SOUTHEASTERN CLAY COUNTIES...

AT 854 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HAWLEY...OR 22
MILES WEST OF DETROIT LAKES...MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  DALE AROUND 905 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4690 9641 4694 9625 4681 9602 4672 9636
TIME...MOT...LOC 0154Z 300DEG 14KT 4688 9630 

HAIL...0.75IN
WIND...60MPH
 
$$

JR
462 
WWUS53 KFGF 280231
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
931 PM CDT SAT AUG 27 2016

MNC005-027-280240-
/O.EXP.KFGF.SV.W.0206.000000T0000Z-160828T0230Z/
BECKER MN-CLAY MN-
931 PM CDT SAT AUG 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BECKER AND
SOUTHEASTERN CLAY COUNTIES HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN MINNESOTA.

LAT...LON 4690 9641 4694 9625 4681 9602 4672 9636
TIME...MOT...LOC 0228Z 313DEG 13KT 4688 9630 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 7:10 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 27, 7:10 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
710 PM CDT SAT AUG 27 2016

.UPDATE...
Issued at 702 PM CDT Sat Aug 27 2016

Severe threat continues. Pops updated.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 322 PM CDT Sat Aug 27 2016

Convection this evening and if we get anything on Sunday will be
the main challenge for the period.

Strong upper level trough currently moving through the Red River
Valley, and with destabilization across the southern counties some
severe cells have developed. Isolated severe cells have been
pulsing up and down and 1 to 2 inch hail was reported at Fargo.
Think there should be at least a small severe threat for the next
few hours as 1500 J/kg of CAPE along with 30 to 35 kts of deep
layer shear continue over the south CWA continues through sunset.
Some weaker cells have also been developing over the northern Red
River Valley, and with weaker shear and instability expecting
mostly moderate to heavy rain. The convection should push eastward
through the rest of the evening and think we should be drying out
by 02Z or so.

Later tonight will be quiet as the upper trough moves off into
Ontario. The main surface trough will be further west and
southerly winds will continue over most of the CWA. With clearing
skies and recent rains there could be a fog threat, but think that
the southerly winds will keep too much from forming. Some stratus
moving into the southeastern counties is not out of the question
though so bumped up clouds a bit tomorrow morning. Lows tonight
should stay mainly in the 50s, and with southerly winds and less
clouds and precip temps should get into the 80s for Sunday. With
the warm temps the instability tomorrow should be even greater
than today, and deep layer bulk shear is still up the the 30 to 45
kt range. However, upper support on Sunday will not nearly be as
good with ridging building overhead and only a possible weak
embedded vort to set things off. Better chances into Sunday night
as low level jet sets up over the eastern CWA and a cold front
pushes through Thus just have some low POPs Sunday afternoon with
better chances Sunday night.

.LONG TERM...(Monday through Saturday)
Issued at 322 PM CDT Sat Aug 27 2016

Monday and Tuesday...A cold front should be mostly through the
area but a few lingering showers and storms could be in the
eastern counties at the start of the period. The boundary should
be to our south and east by Tuesday and conditions will remain
dry. The front will also help knock temps back from the 80s on
Monday to upper 70s to near 80 on Tuesday.

Wednesday through Saturday...Upper ridge will start to build in
for mid week, although a low chance for precip remains with weak
embedded shortwaves and some warm air advection. However, the more
significant chances for precip will hold off until Friday and
Saturday as the upper ridge moves off the east and flow becomes
more southwesterly. Temps throughout the period will be above
seasonal averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 702 PM CDT Sat Aug 27 2016

T threat will continue next several hours southern valley.
Otherwise VFR with some patchy fog possible towards morning.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Voelker
SHORT TERM...JR
LONG TERM...JR
AVIATION...Voelker
Hazardous weather outlook, Aug 27, 4:12 AM CDT, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
412 AM CDT SAT AUG 27 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-280915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
412 AM CDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY SOUTH OF
A LINE FROM TOLNA TO GRAFTON TO WASKISH. THE PRIMARY THREATS ARE
LARGE HAIL AND DAMAGING WINDS...AND THE THREAT TIMING IS DURING
THE AFTERNOON TO EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON
AND SUNDAY EVENING. WIDESPREAD THUNDERSTORMS ARE NOT EXPECTED TO
DEVELOP ON SUNDAY...BUT ANY STORMS THAT DO DEVELOP MAY GROW TO
SEVERE LEVELS.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHWEST AND
WEST-CENTRAL MN ON MONDAY. OTHERWISE...THUNDERSTORMS WILL BE
POSSIBLE TUESDAY NIGHT THROUGH THE END OF THE WEEK ACROSS PARTS OF
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

In the hours before

Local storm report, Aug 27, 5:37 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             5 SE FERGUS FALLS       46.23N 95.99W
08/27/2016  E0.75 INCH       OTTER TAIL         MN   TRAINED SPOTTER

            DIME SIZE HAIL AND ESTIMATED 25 MPH WINDS.

&&

JAM
Local storm report, Aug 27, 6:03 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
603 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             BUXTON                  47.60N 97.10W
08/27/2016  M1.50 INCH       TRAILL             ND   TRAINED SPOTTER

&&

JAM
Local storm report, Aug 27, 6:08 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
608 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TORNADO          4 S CUMMINGS            47.46N 97.08W
08/27/2016                   TRAILL             ND   TRAINED SPOTTER

            TORNADO ONGOING AT TIME OF REPORT. LOCATION ESTIMATED.

&&

JMAKOWSK
Local storm report, Aug 27, 7:27 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
727 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             ARVILLA                 47.92N 97.49W
08/27/2016  E2.50 INCH       GRAND FORKS        ND   PUBLIC

            RELAYED VIA SOCIAL MEDIA. SIZE ESTIMATED FROM PHOTO.

&&

JMAKOWSK
Local storm report, Aug 27, 8:02 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
802 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             1 SE PERLEY             47.17N 96.79W
08/27/2016  E1.50 INCH       NORMAN             MN   PUBLIC

&&

JMAKOWSK
Local storm report, Aug 27, 8:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
819 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             HOLMES                  47.72N 97.30W
08/27/2016  E2.50 INCH       GRAND FORKS        ND   PUBLIC

            VIA PHOTO ON SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

&&

JMAKOWSK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:26 PM CDTSevere Thunderstorm WarningFGFClay, Norman64 min
Aug 28, 6:14 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau32 min
Aug 28, 6:49 PM CDTSpecial Weather StatementFGFLake of the Woods, Roseau56 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.